Steroid Injections and Meningitis: What Do You Need to Know?
Recently, patients of the Minnesota Advanced Pain Specialists (MAPS) contracted meningitis after receiving contaminated steroid injections for back problems. Until October 15th, only two Twin Cities clinics were thought to be involved in a nationwide meningitis outbreak. But that number has expanded to over 100 Minnesota clinics as federal officials have now expanded the list of medications that are feared to potentially carry a meningitis risk, the Star Tribune reports. The list of affected clinics is being updated by the CDC as the information is released.
Food and Drug Administration officials said a second steroid has been linked to a possible case of fungal meningitis, and that a heart surgery drug and certain other medications, including eye injections, made by Massachusetts-based New England Compounding Center (NECC), are now suspect. The new warning is based on only two cases, and officials don’t know definitively that the company’s drugs had caused the infections, the New York Times reports.
Lommen Abdo advises the hundreds of Minnesotans who received potentially contaminated steroid injections to seek medical evaluation if they feel ill or experience any of the symptoms of meningitis or stroke. Attorneys at Lommen Abdo have been representing families with infants that developed meningitis after consuming contaminated food products for many years and are experienced litigators in the area of meningitis litigation. Lommen Abdo provides a meningitis information sheet: Steroid Injections & Meningitis: What Do You Need to Know?
Not all patients who received the medicine will become sick. Patients have had symptoms generally starting from one to four weeks after their injection. Symptoms that should prompt patients to seek medical care include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.
Dr. Ruth Lynfield, Minnesota's state epidemiologist, said that hundreds have reported suspicious symptoms, such as headache, fever, chills, stiff neck, weakness and slurred speech. Lynfield said that it's still uncertain whether their symptoms were caused by the injections, which have been linked to a deadly outbreak of fungal infections in nine states. "At this point, there are only three confirmed cases" in Minnesota, Lynfield said. "However, we do expect that there may be additional cases."
The contaminated steroid injections were manufactured by the New England Compounding Center and distributed across the country. Initially, Minnesota Advanced Pain Specialists received a batch of the contaminated medication and the Minnesota Department of Health has confirmed that at least 950 patients were injected with fungal meningitis. State health officials have contacted more than 700 of the 831 patients who are known to have received the suspect injections at two Twin Cities MAPS Clinics and the Minnesota Surgery Center. Now the scope of the contaminated medications has spread.
Fungal meningitis can cause inflamation of the brain and spinal cord, severe headaches, fever, nausea and dizziness. Symptoms can mimic those of a stroke. As of October 30th, federal officials confirmed 28 deaths related to the contaminated steroid injections and 356 cases of meningitis. Ten Minnesotans have contracted meningitis linked to the contaminated steroids.
You can find more information on the meningitis outbreak at the following links:
If you have received a steroid injection recently and are experiencing these symptoms you should immediately call your doctor.
If you have been diagnosed with meningitis following a steroid injection and have questions concerning your legal rights, Lommen Abdo offers a free legal consultation. Please contact Attorney Stephen Rathke at firstname.lastname@example.org
or 612-336-9305 or Attorney Kate Westad at email@example.com